Pennsylvania, 2002

Flash Flood in Pennsylvania, May 12, 2002

May 12, 2002 · NWS CTP · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 12, 1:25 PM EST, 15 minutes earlier.

Area forecast discussion, May 12, 1:25 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
225 PM EDT SUN MAY 12 2002

EVOLUTION OF OVERALL PATTERN TODAY PRETTY WELL HANDLED BY MODELS
YESTERDAY SO NO BIG SURPRISES. FRONTAL BOUNDARY OVER NORTHERN PA
SLOWLY SINKING SOUTHWARD WITH MOST OF CWA IN WARM UNSTABLE AIRMASS.
SERIES OF WAVES TO MOVE ALONG FRONT WITH LAST WAVE PASSING TO OUR
SOUTHEAST MONDAY AFTERNOON/EVE.

PWS AND WARM CLOUD DEPTH VERY HIGH SO RAINS SOUTH OF FRONT (OUTSIDE
OF HAIL PRODUCING THUNDERSTORMS) WILL BE TROPICAL-LIKE. WARM CLOUD
PROCESSES WILL LEAD TO HEAVY RAINS...AND WITH EAST WEST FRONT
ORIENTED NEAR PARALLEL TO UPPER LEVEL WINDS...TRAINING OF CELLS IS
LIKELY (AND ALREADY OBSERVED). MODEL QPFS ARE ON THE ORDER OF 2-4
INCHES ACROSS PA..AND LOCAL AMOUNTS OF THIS MAGNITUDE SEEM LIKELY.

LOW PRESSURE WRAPS UP OVER NEW ENGLAND TUESDAY WITH DEP CUTOFF UPPER
LOW OVER NEW YORK STATE. COLD WRAP-AROUND FLOW BEHIND LOW TUESDAY
AND TUESDAY NIGHT. WOULDNT BE SURPRISED TO SEE SOME WET SNOWFLAKES
ACROSS THE HIGHER ELEVATIONS OF NORTHERN PA TUE AS 850 MB TEMPS ARE
FORECAST TO DROP TO O TO -4 FOR A 24 HOUR PERIOD TUE.  BRRRR. SOME
MODERATION IN TEMPS SEEN FOR LATE IN THE WEEK (THURS) ALONG WITH A
CHANCE OF SHOWERS BY FRIDAY.

.CTP...FLOOD WATCH LATE TODAY THROUGH MONDAY MORNING NORTHERN
ZONES AND TOMORROW MORNING THROUGH TUESDAY MORNING SOUTHERN ZONES.
SEVERE THUNDERSTORM WATCH TIL 400 PM TODAY FOR SOUTHWEST ZONES.

DIRIENZO

In the hours before

Special weather statement, May 12, 7:43 AM EST, 5 hours 57 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-121945-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
843 AM EDT SUN MAY 12 2002

...THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER CENTRAL
PENNSYLVANIA LATER TODAY...

A STATIONARY FRONTAL BOUNDARY WILL REMAIN ACROSS NORTHERN
PENNSYLVANIA TODAY. CENTRAL PENNSYLVANIA WILL BE SOUTH OF THE FRONT
AND BE IN A WARM UNSTABLE AIR MASS. BREAKS OF SUNSHINE ARE EXPECTED
TO DEVELOP LATER THIS MORNING AND THIS AFTERNOON. THE HEATING WILL
MAKE THE ATMOSPHERE MORE UNSTABLE AND INCREASE THE CHANCE THAT SOME
OF THE THUNDERSTORMS WHICH DEVELOP MAY BECOME SEVERE.

THE MAIN TREAT TODAY WILL BE STRONG WINDS AND DAMAGING HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

DIRIENZO/ONDREJIK
Special weather statement, May 12, 9:44 AM EST, 3 hours 56 minutes before
PAZ010-017-024-025-033-034-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1044 AM EDT SUN MAY 12 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 400 PM EDT THIS
AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

SOMERSET...BEDFORD...BLAIR...CLEARFIELD...CAMBRIA AND ELK.

A VERY UNSTABLE AIR MASS EXISTS AHEAD OF AN ADVANCING WEATHER SYSTEM
FROM THE OHIO VALLEY. STRONG THUNDERSTORMS ARE EXPECTED IN WESTERN
PENNSYLVANIA LATE THIS MORNING AND INTO THIS AFTERNOON. SOME OF THESE
STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING
DAMAGING WINDS AND LARGE HAIL.

BE PREPARED TO MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOU LOCATION.

ONDREJIK
Special weather statement, May 12, 10:06 AM EST, 3 hours 34 minutes before
PAZ010-017-024-025-033-034-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1106 AM EDT SUN MAY 12 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 400 PM EDT SUNDAY
AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

SOMERSET...BEDFORD...BLAIR...CLEARFIELD...CAMBRIA AND ELK.

A VERY UNSTABLE AIR MASS EXISTS AHEAD OF AN ADVANCING WEATHER SYSTEM
FROM THE OHIO VALLEY. STRONG THUNDERSTORMS ARE EXPECTED IN WESTERN
PENNSYLVANIA LATE THIS MORNING AND INTO THIS AFTERNOON. SOME OF THESE
STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING
DAMAGING WINDS AND LARGE HAIL.

BE PREPARED TO MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOU LOCATION.

ONDREJIK

The radar

The State College radar (KCCX), 40 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clearfield

When
May 12, 1:40 PM EST to 4:50 PM EST
Where
Clearfield County, Du Bois
Reported by
EMERGENCY MANAGER
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Flash flooding of small creeks and streams caused road closures in and around the city of Dubois beginning at 13:40 LST. Flooded roadways were also noted in the Kerr area. Flood waters subsided at 16:50 LST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288943.